Drug Use and Neonatal Abstinence Syndrome (NAS)

By The Valor Team
Wednesday, March 11, 2020 at 4:33 pm in
mother holding baby

NAS is a group of conditions caused when a baby withdraws from certain drugs that he/she was exposed to in the womb. NAS is most often a result of a woman taking opioids during pregnancy, but can also be caused by antidepressants, barbiturates or benzodiazepines (sleeping pills). When you take these drugs during pregnancy, they can pass through the placenta and cause serious problems for your baby. 

If your baby has signs of NAS, call your health provider right away. Signs may include: 
•    Body shakes, seizures, and overactive reflexes
•    Excessive crying or having a high-pitched cry
•    Poor feeding or sucking
•    Slow weight gain
•    Breathing problems
•    Fever, sweating or blotchy skin
•    Trouble sleeping and lots of yawning
•    Diarrhea or vomiting
•    Stuffy nose or sneezing

In addition to having withdrawal symptoms, babies with NAS are at increased risk of low birth weight, jaundice, and sudden infant death syndrome. NAS may also cause long-term problems for your child, including: 
•    Delays in developmental milestones and motor skills like sitting, walking, talking, having social skills and having thinking skills.
•    Behavior, learning, speech and language problems
•    Sleep issues
•    Vision problems

What can you do to help prevent NAS in your baby? 

If you’re pregnant and you use any of the drugs that can cause NAS, tell your health care provider right away, but don’t stop taking the drug without first getting treatment. Quitting suddenly can cause severe problems for your baby, including death. If you need help to quitting, talk to your health care provider about treatment. 

If you’re pregnant and can't stop using opioids without problems, ask your provider about medication-assisted treatment (also called MAT). NAS may be easier to treat in babies when mothers get MAT during pregnancy. 

If you’re pregnant and you are taking prescribed medicine to treat a health condition, make sure to tell your doctor that you’re pregnant. You may need to stop taking certain medicines or change to medicine that’s safer for your baby. Even if you use a prescription drug exactly as your provider tells you to, it may cause NAS in your baby.

If you’re pregnant or thinking about getting pregnant, tell your health care provider about any drugs or medicine you take. Your provider can make sure that what you’re taking is safe for you and your baby. He/she also can help you get treatment for using street drugs or abusing prescription drugs if you need it.

Of course, if you are planning to become pregnant be sure to discuss any drug use, even prescription drugs, with your health care provider and address any potential issues you may have prior to becoming pregnant.

You should do everything you can to protect your unborn child from the potential harm caused by NAS.